Illinois, 2013

Flash Flooding and Hail in Illinois, April 10 to 11, 2013

April 10 to 11, 2013 · NWS ILX · 14 events in 7 counties and zones

Low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the afternoon and evening of April 10th. The storms were most concentrated along and east of I-55, where scattered reports of large hail and damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking along a stationary frontal boundary triggered severe thunderstorms across parts of central Illinois during the afternoon and evening of April 10th. The storms were most concentrated along and east of I-55, where scattered reports of large hail and damaging winds were reported. The largest hail stones up to the size of tennis balls occurred near Paris in Edgar County. In addition to the hail and wind, heavy rain fell across the entire area, leading to flash flooding. Rainfall totals of 3 to 5 inches were common.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 10, 9:45 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Apr 10, 9:45 AM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1045 AM CDT WED APR 10 2013

.DISCUSSION...
ISSUED 1037 AM CDT WED APR 10 2013
DENSE COLD AIR FROM OVERNIGHT CONVECTION PUSHING A BOUNDARY SOUTH
ACROSS THE AREA WITH A 20-30 DEGREE DROP AS THE BOUNDARY
PASSES. WAA ON THE SOUTH SIDE OF THE BOUNDARY STARTING TO KICK IN
WITH SOUTHERLY WINDS PICKING UP SLIGHTLY. SHOWERS AHEAD AND BEHIND
THE BOUNDARY...WITH THE MORE EXPANSIVE THUNDERSTORMS JUST BEHIND
THE FRONT APPROACHING FROM THE SW. REMAINING FORECAST VERY
DEPENDENT ON WHICH AIRMASS WILL OVERCOME THE OTHER...AND HOW FAR
THAT BOUNDARY WILL TRAVEL. ILX CWA ROUGHLY CUT IN HALF BY A VERY
DISTINCTIVE BOUNDARY WITH CHILLY TEMPS ON ONE SIDE...AND
UNSEASONABLY WARM ON THE OTHER. CHANCES FOR SHOWERS AND
THUNDERSTORMS DEVELOPING AND SPREADING AS THE AFTERNOON PROGRESSES
REMAIN AS PLENTY OF ACTIVITY LINES UP ALONG THE FRONT. OVERALL
CHANGES TO THE FORECAST MINIMAL. HAVE UPDATED GRIDS FOR HOURLY
TRENDS AND WILL REISSUE THE ZONES FOR MORNING WORDING.

HJS
&&

.AVIATION...
ISSUED 659 AM CDT WED APR 10 2013

12Z TAF FORECAST FOR THE CENTRAL ILLINOIS WILL PROVE TO BE RATHER
COMPLICATED. A BROKEN BAND OF SHOWERS AND THUNDERSTORMS IS
BEGINNING TO PUSH EAST ACROSS THE AREA...AND WOULD ONLY RESULT IN
A BRIEF REDUCTION BELOW VFR AS THEY MOVE THROUGH. HOWEVER...AN
OUTFLOW BOUNDARY FROM A LARGER AREA OF CONVECTION OVER NORTHERN
ILLINOIS HAS RESULTED IN TEMPORARILY STRONG NORTHERLY WINDS IN ITS
WAKE...AS WELL AS IFR CIGS. SO FAR THE OUTFLOW BOUNDARY HAS ONLY
IMPACTED KPIA...BUT KBMI AND KSPI APPEAR LIKELY TO BE IMPACTED
SHORTLY. ONCE THE BROKEN BAND OF SHOWERS/STORMS MOVES THROUGH MUCH
OF THE DAY SHOULD BE DRY WITH VFR/MVFR CIGS. SHOWER/STORMS WILL
BECOME MORE WIDESPREAD LATE THIS AFTERNOON INTO TONIGHT AND THE
PRECIPITATION SHOULD EVENTUALLY RESULT IN WIDESPREAD IFR
CONDITIONS. WIND DIRECTION MAY BE RATHER VARIABLE TODAY DUE TO THE
CONVECTION AND ASSOCIATED OUTFLOWS. OUTSIDE OF STORMS...SOUTHERLY
FLOW AT KSPI/KDEC/KCMI AND EASTERLY FLOW AT KPIA/KBMI WILL TREND
SOUTHWESTERLY LATE AS A COLD FRONT PUSHES THROUGH THE AREA.

BAK
&&

.PREV DISCUSSION...
ISSUED 300 AM CDT WED APR 10 2013

FRONTAL BOUNDARY WAS DRAPED ACROSS ABOUT THE NORTHERN THIRD OF
THE FORECAST AREA AT 3 AM...ROUGHLY ALONG A MACOMB TO BLOOMINGTON
LINE...WITH THE BOUNDARY EXTENDING WESTWARD TO A LOW IN WESTERN
MISSOURI. WIDESPREAD 60S PREVAILING TO THE SOUTH OF IT...WITH A
QUICK DROP OFF INTO THE 40S AND 50S NORTH OF IT. REGIONAL RADAR
MOSAICS SHOWING SEVERAL MCS CLUSTERS FROM WISCONSIN SOUTHWEST TO
NORTHERN TEXAS. A SIGNIFICANT MAJORITY OF THESE STORMS WAS
ELEVATED...WITH NORTHEAST SURFACE WINDS AND TEMPS IN THE 30S AND
40S.

THERE ARE TWO MAIN FOCUSES FOR TODAY...INVOLVING THE TRACK OF THIS
FRONT WITH ITS IMPACTS ON TEMPERATURES...AS WELL AS RISK OF
SEVERE WEATHER THIS AFTERNOON AND TONIGHT. LONGER TERM CONCERNS
INVOLVE RAIN CHANCES LATE IN THE WEEKEND AND EARLY NEXT WEEK.

SHORT TERM...TODAY THROUGH FRIDAY...

MOST OF THE MODEL GUIDANCE DOES NOT SHOW MUCH FURTHER SOUTHWARD
PROGRESSION WITH THE BOUNDARY TODAY...WITH THE GFS THE FURTHEST
SOUTH REACHING ABOUT I-72. QUESTION WILL BE WHETHER OR NOT THE
EXISTING CONVECTION PUSHES THE EFFECTIVE BOUNDARY FURTHER SOUTH
THAN THE MODELS ARE PROJECTING. THE GRIDS FOR TODAY WILL SHOW THE
BOUNDARY BASICALLY STATIONARY...THEN PUSHING NORTHWARD THIS
EVENING AS THE SURFACE LOW TRACKS TOWARD NORTHWEST ILLINOIS. NORTH
OF THIS FRONT...HIGHS WILL ONLY BE IN THE 50S ACROSS THE EXTREME
NORTHERN CWA...WITH WIDESPREAD 70S TO THE SOUTH.

LATEST SPC CONVECTIVE OUTLOOK MAINTAINS SLIGHT CHANCES OF SEVERE
WEATHER...MAINLY THIS AFTERNOON AND TONIGHT. SIGNIFICANT CAP
SHOULD ERODE BY LATE MORNING AS MU-CAPES RISE TO AROUND 1500
J/KG...AND 0-6KM BULK SHEAR INCREASES TO AROUND 40-45 KNOTS BY
LATE AFTERNOON. MAIN LINE OF STRONG TO SEVERE STORMS EXPECTED TO
DEVELOP ACROSS MISSOURI DURING THE AFTERNOON AND TREK
EASTWARD...BUT RAP AND NAM DO SHOW SOME WEAKER CONVECTION
IMMEDIATELY ALONG OUR BOUNDARY AT TIMES AS WELL. WIND DAMAGE
SHOULD BE THE MAIN THREAT IN OUR AREA AS THE CONVECTION ORGANIZES
INTO A LINEAR MCS TO OUR WEST...BUT SOME LARGE HAIL WILL ALSO BE
POSSIBLE...ESPECIALLY IF ANYTHING FORMS AHEAD OF THE MAIN LINE.
PRECIPITABLE WATER VALUES PROGGED TO BE AROUND 1.4 TO 1.5 INCHES
THROUGH TONIGHT...WHICH IS ABOUT 2 STANDARD DEVIATIONS ABOVE
NORMAL FOR THIS TIME OF YEAR...SO WILL LIKELY SEE SOME HEAVIER
RAINS WITH THE STORMS AS WELL.

THE COLD FRONT TRAILING THE LOW SHOULD CROSS THE INDIANA BORDER
EARLY THURSDAY MORNING...TAKING MOST OF THE RAIN WITH IT. HAVE
LINGERED SOME LIKELY POPS ALONG THE BORDER FOR THE MORNING...BUT
DRY SLOT WILL BE WORKING ITS WAY ACROSS MOST OF THE AREA. HAVE NOT
COMPLETELY REMOVED THE RAIN CHANCES THOUGH...AS THE UPPER LOW
MOVES ACROSS IOWA AND POTENTIALLY BRINGS SOME SHOWERS THIS FAR
SOUTHEAST...ESPECIALLY IN THE NORTHERN CWA. TEMPERATURES NOT
EXPECTED TO DO MUCH AND WILL BE WARMEST IN THE EAST...AS IT WILL
TAKE MOST OF THE DAY FOR 850 MB TEMPS TO FALL BELOW ZERO THAT FAR
EAST.

LONG TERM...SATURDAY THROUGH TUESDAY...

UPPER LOW EXPECTED TO SLOWLY WEAKEN AS IT LIFTS INTO THE GREAT
LAKES REGION LATE THIS WEEK. BOTH THE GFS AND ECMWF MODELS TRY TO
ESTABLISH SOME SORT OF ZONAL FLOW THIS WEEKEND...WITH ANOTHER LOW
RIDING EASTWARD ALONG THE CANADIAN BORDER INTO NORTH DAKOTA BEFORE
DIGGING A TROUGH WEST OF THE ROCKIES. MAINLY DRY CONDITIONS ARE
EXPECTED THE FIRST HALF OF THE WEEKEND. BY SATURDAY NIGHT...A
SHORTWAVE WILL BE MOVING THROUGH THE PLAINS. THE TWO MODELS DO NOT
HANDLE THIS TRANSITION WELL...WITH THE ECMWF SLOWER AND STRONGER
WITH THE SECOND UPPER LOW AND THUS KEEPING US IN THE WARM SECTOR
LONGER...WHILE THE GFS DRAPES A WARM FRONT OVER CENTRAL ILLINOIS.
HOWEVER...EVENTUALLY THE TWO PHASE THE SURFACE FEATURES BETTER BY
MONDAY. WILL HAVE RAIN CHANCES MENTIONED FROM SUNDAY THROUGH
TUESDAY.

GEELHART

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 10, 10:44 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1144 AM CDT WED APR 10 2013

ILZ027>031-036>038-040>043-047>053-111200-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
1144 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED LATER THIS
AFTERNOON AND THIS EVENING AS A STRONG COLD FRONT APPROACHES AND
MOVES THROUGH THE AREA. THE STORMS ALONG THE FRONT HAVE THE
POTENTIAL TO BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE
PRIMARY THREATS. AN ISOLATED TORNADO CAN NOT BE RULED OUT.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL.
RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 2 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT
WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A
PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 6 PM AND 9
PM TONIGHT.

ILZ044>046-054>057-061>063-111200-
CHAMPAIGN-CLARK-COLES-CUMBERLAND-DOUGLAS-EDGAR-MOULTRIE-PIATT-
SHELBY-VERMILION-
1144 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH THE
AFTERNOON. WHEREAS THESE STORMS ARE NOT ANTICIPATED TO PRODUCE
WIDESPREAD SEVERE WEATHER...A FEW OF THE STRONGER STORMS MAY
PRODUCE STRONG WINDS AND SMALL HAIL.

MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS EVENING
AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE
STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.
RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 1.5 INCHES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT
WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A
PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 9 PM AND
MIDNIGHT TONIGHT.

ILZ066>068-071>073-111200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
1144 AM CDT WED APR 10 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION TODAY. THESE
STORMS ARE NOT EXPECTED TO BECOME SEVERE.

MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED THIS EVENING
AS A STRONG COLD FRONT APPROACHES AND MOVES THROUGH THE AREA. THE
STORMS ALONG THE FRONT HAVE THE POTENTIAL TO BE SEVERE...WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL.
RAINFALL TOTALS THROUGH TONIGHT WILL APPROACH 1 INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FRONTAL BOUNDARY IS EXPECTED TO STALL ACROSS THE AREA EARLY NEXT
WEEK. DISTURBANCES MOVING ALONG THE BOUNDARY WILL PRODUCE A
PERIODIC RISK OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED...PRIMARILY BETWEEN 9 PM AND
MIDNIGHT TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 96 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 flash flood, 2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Christian

When
April 10, 12:18 PM CST to 12:19 PM CST
Where
Christian County, 4.96 mi S of Pana
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.308, -89.082

Hail, Edgar

When
April 10, 2:14 PM CST to 2:15 PM CST
Where
Edgar County, 2 mi S of Paris
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.591, -87.700

Hail, Edgar

When
April 10, 2:15 PM CST to 2:16 PM CST
Where
Edgar County, Paris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -87.700

Hail, Edgar

When
April 10, 2:18 PM CST to 2:19 PM CST
Where
Edgar County, Paris
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.620, -87.700

Hail, Edgar

When
April 10, 2:22 PM CST to 2:23 PM CST
Where
Edgar County, Paris
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
39.620, -87.700

Hail, Edgar

When
April 10, 2:23 PM CST to 2:24 PM CST
Where
Edgar County, Paris
Measured
2 in hail
Reported by
Fire Department/Rescue
Coordinates
39.620, -87.700

Hail, Champaign

When
April 10, 3:53 PM CST to 3:54 PM CST
Where
Champaign County, Mahomet
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.200, -88.400

Hail, Sangamon

When
April 10, 3:55 PM CST to 3:56 PM CST
Where
Sangamon County, Dawson
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.850, -89.470

Flash Flood, Vermilion

When
April 10, 4:30 PM CST to April 11, 5:45 AM CST
Where
Vermilion County, 2.72 mi W of Ellis to 2.79 mi NW of Hope
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.350, -87.932

Rainfall rates of 1 to 2 inches per hour for nearly three hours resulted in flash flooding in northern Vermilion County. Several rural roads were impassable due to high water.

Flash Flood, Champaign

When
April 10, 5:00 PM CST to April 11, 5:45 AM CST
Where
Champaign County, 4.23 mi ENE of Ludlow to 6.97 mi WSW of Bondville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.401, -88.055

Rainfall rates of 1.50 to 2.00 inches per hour for nearly three hours resulted in flash flooding in Champaign County, including the cities of Champaign and Urbana. Several roads were impassable due to high water.

Lightning, Champaign

When
April 10, 5:26 PM CST to 5:27 PM CST
Where
Champaign County, 2.08 mi SE of Univ Ill Willard Arp
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.011, -88.240

A car was struck by lightning on County Road 900 North about a half mile east of US-45. Damage occurred to the vehicle and a large hole was blown into the pavement.

Thunderstorm Wind, Vermilion

When
April 10, 6:10 PM CST to 6:15 PM CST
Where
Vermilion County, Ridge Farm
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.900, -87.650

A small garage was destroyed.

Flash Flood, Schuyler

When
April 10, 6:45 PM CST to 11:45 PM CST
Where
Schuyler County, 0.38 mi WSW of Doddsville to 5.54 mi SSW of Camden
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.278, -90.657

Rainfall rates around 2.00 inches per hour for nearly two hours resulted in flash flooding in rural areas of central Schuyler County. Several rural roads were impassable due to high water.

Thunderstorm Wind, Clark

When
April 10, 9:55 PM CST to 10:00 PM CST
Where
Clark County, 1.71 mi ENE of Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
39.342, -87.852

A tree was blown down onto Cumberland Road about 2 miles east-northeast of Martinsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441467, 441469, 441470, 441472, 441473, 441474, 441475, 441476, 448905, 448908, 441481, 441477, 448910, 441482.